With an increasing prevalence of older adults living with HIV, thanks to the effectiveness of ART, so too has the prevalence of age-related chronic illnesses—including cardiovascular disease (CVD)—increased among this patient population in recent years. Although statins are often prescribed to decrease cardiac events among these patients, the long-term effects of statins in people with HIV are not well known, explains Kristine Erlandson, MD. “While experience in clinical practice indicates that subjective myalgias are one of the most commonly reported side effects of, and reasons for stopping, statins, many studies demonstrate improvements in physical function with statin therapy,” she adds.
Assessing Long-Term Statin Therapy in HIV
With most studies examining the effects of statins on physical function running from 6-12 months, Dr. Erlandson and colleagues conducted an investigation to better understand potential benefits or harms of long-term statin therapy, and whether these outcomes differ between patients with and without HIV.
Using existing, longitudinal data from the Multicenter AIDS Cohort Study, the researchers compared physical function trajectories (collected since 2007) between men with and without HIV who did or did not receive statin therapy. Participants were aged 40-75 and had at least two measures of gait speed or grip strength. Among 2,021 men, 636 were consistent, 398 intermittent, and 987 never statin users. Generalized estimating equations with interaction terms between statin use and age, as well as between HIV serostatus, age, and statin use, were considered to evaluate associations between statin use and physical function. As statin therapy was prescribed through clinical care rather than in a randomized, blinded manner, Dr. Erlandson and colleagues attempted to control for differences that contributed to statin prescribing in adjusted analyses.
Statin Vs No Statin Use
“We found that, among people with HIV, those with consistent statin use had marginally greater decline in gait speed with increasing age than those with no statin use,” explains Dr. Erlandson. Indeed, for every 5-year increase in age, men with HIV and consistent statin use had a gait speed decline of 0.024 meter per second (m/s) from their median baseline gait speed of 1.11 m/s, whereas more notable differences were observed between intermittent and never users (Figure). Similar results were seen among men without HIV. “Similar declines were seen in grip strength in people with consistent versus no statin use, regardless of HIV serostatus,” Dr. Erlandson notes. “However, as with gait speed, we saw the greatest declines in people with intermittent statin use.”
The study team suspects that intermittent statin users represent men who experienced adverse effects of statin use and discontinued therapy to try different types or statin alternative hyperlipidemia therapies. “Whether a lack of statin tolerability is a marker of underlying muscle dysfunction or whether the lack of consistent statin therapy in men with CVD risk contributed to greater decline cannot be ascertained from this study,” says Dr. Erlandson. “Alternatively, this group may have been less adherent to statins, as well as to other preventive treatments, or may have been less likely to regularly seek medical care or adhere to interventions that maintain physical function (eg, exercise, healthy diet).”
Reassurance & a Learning Opportunity
Randomized, controlled trials are needed to confirm the findings from this observational study, notes Dr. Erlandson. “Additional studies are also needed to confirm our findings in women and to explore the effects of statin type and dose,” she adds. “Further investigation of associations between intermittent statin use and physical function decline may also provide insight regarding ways to maximize physical function and minimize CVD risk in this population.”
In the meantime, Dr. Erlandson believes the finding that consistent statin use had little to no effect on age-associated declines in measures of objective and subjective physical function are reassuring for both patients and providers as statin use increases among people with HIV and the general population. “While the findings on the intermittent statin use group need further investigation, this group may provide some initial input to providers,” she says. “In people with HIV who have indications for statins but don’t consistently take these medications, providers should work closely with patients on adherence, consistent use, and trialing alternative statins if the initial therapy is not tolerated.”